New Mexico, 2019Winter Storm and High Wind in New Mexico, February 6 to 7, 2019
February 6 to 7, 2019 · NWS ABQ · 9 events in 8 counties and zones
A large winter storm system moved slowly east from California into the central Rockies on February 6, 2019. A potent Pacific cold front in association with this system raced eastward across New Mexico during the early morning hours then through eastern New Mexico through the afternoon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large winter storm system moved slowly east from California into the central Rockies on February 6, 2019. A potent Pacific cold front in association with this system raced eastward across New Mexico during the early morning hours then through eastern New Mexico through the afternoon. A band of snow along the front produced strong winds, blowing snow, and low visibility as it moved through western and central New Mexico. Several accidents were reported along Interstate 40 west of Albuquerque due to wintry travel conditions. Southwest winds of 25 to 35 mph with gusts near 45 mph impacted many areas of the state, but the strongest winds impacted eastern New Mexico where gusts near 60 mph were common. Blowing dust was reported in areas downwind of White Sands National Monument and around the Caprock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 6, 4:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 6, 4:30 AM MST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
430 AM MST Wed Feb 6 2019
.AVIATION...
12Z TAF CYCLE
Winds and mtn obscurations will be the main aviation concerns today.
Increasing SW winds have already begun for sites including KGUP,
KFMN, KLVS, and KSRR this morning. Strong SW winds will expand
further over NM starting at ~15Z with the strongest wind speeds of
25-35kts sustained and gusts upwards of 45-55kts being felt in the
20-23Z timeframe. The strongest SW wind gusts will focus along and
east of the central mtn chain where bldu will likely cause brief
lowered vis in the afternoon. Winds will turn more westerly with the
fropa expected to reach KGUP and KFMN 17Z-18Z, KABQ to KSAF by 19Z-
20Z, and finally KTCC to KCAO by 23Z-00Z. VCSH will remain focused
over western and northern NM with on and off MVFR/IFR conditions
persisting through the day. A brief period of LIFR may accompany the
fropa along the continental divide, in particular at KGUP. Showers
will weaken before reaching the Middle RGV but cannot rule out some
VCSH. An AWW may also be needed for KABQ during the fropa when the
strongest wind gusts will likely be felt. Winds will calm late in the
TAF period tonight and tomorrow morning.
24/RJH
&&
.PREV DISCUSSION...133 AM MST Wed Feb 6 2019...
.SYNOPSIS...
Main focus with this forecast package will be on the next 24 hours
as a trough of low pressure aloft and strong surface cold front
swings through NM. They will bring rain and mountain snow showers,
strong to high winds and much colder temperatures today and tonight.
Thursday will be mostly dry but very chilly. Friday through the
weekend will be mainly dry with moderating temperatures. A weak short
wave trough could bring a few snow showers to the northern mountains
Saturday and Saturday night. Another short wave trough will cross
the state early next week with increasing winds and again just slight
chances of snow showers over the northern mountains.
&&
.DISCUSSION...
Storm center is just west of Las Vegas, NV early this morning. It
and the trough will move east today and cross NM tonight. A round of
mountain snow and low elevation rain showers, strong to high winds
and a big drop in temperatures is in store for the state. Various
wind and snow highlights are in effect. No changes expected for the
winter weather highlights, but we will add the Gallup, Albuquerque
and Santa Fe zones to the wind advisories. The snow will last into
tonight over the mountains. Blowing snow on the higher peaks will
create considerable reductions in visibility. Blowing dust may be
observed on the eastern plains.
The trough will be east of NM Thursday. The cold air will remain with
highs well below normal. Winds will be less but still breezy to windy
in the east. Any show showers will be confined to the northern
mountains.
Friday through the weekend will be mostly dry with some moderation in
temperatures each day. We can't rule out a few snow showers over the
northern mountains Saturday or Saturday night ahead of a very weak
short wave trough. Winds will not be too bad, with breezy conditions
confined mostly to the northeast over the weekend.
Another trough will sweep across the state Monday with increasing
winds and again just some snow showers confined to the northern
mountains Monday and Monday night. High temperatures will be close to
normal. Models are at odds concerning a possible moist system
reaching NM later next week.
CHJ
&&
.FIRE WEATHER...
Elevated fire weather concerns will exist this afternoon across the
East Plains up to Union County where strong southwest winds 35-45mph
will combine with another round of above normal high temperatures.
Occasional gusts up to 60mph will be possible over much of eastern
NM during peak mixing this afternoon. Spotty and short-lived
critical fire weather is possible over the Caprock in FWZ108 and
lower FWZ106 near Socorro where the lowest MinRHs of 15-20% will
exist. A deepening lee-side low developing over far SE Colorado this
afternoon combined with a 700mb jet of 45-55kts ahead of a strong
storm system currently moving over the Great Basin will be the
culprit for these strong winds today.
Meanwhile, western and central NM will also see strong SW winds
today, however it will not be as strong as the east. Showers will
begin to move into far western NM ahead of the fropa this morning
with moderate snowfall expected along SW facing slopes of the
Chuskas and moreso the San Juans/Tusas Mountains where up to a foot
could fall by Thursday morning. Some wetting precipitation will try
to make it to the RGV from Socorro up to Santa Fe, however
downsloping flow will begin to undercut this line of showers once it
progresses past the continental divide.
Much colder and drier air advects and settles into NM behind the
fropa later tonight and through Thursday. Dewpoints plummet into the
single digits and negatives, along with a 24hr temp change of minus
20-30F. Highs Thu will struggle to reach the upper 30s to 40 for
much of the forecast area Thu. Breezy conditions will continue for
central and eastern NM but will not be nearly as strong as Wed. A
general warming trend takes hold for Fri-Sun with southerly return
flow forming over much NM rebounding sfc moisture. Ventilation will
be poor-fair Fri-Sun.
24/RJH
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM MST this evening for
the following zones...
NMZ505-508-515-518>522-524-525-527-528-530-535>538.
High Wind Warning until 10 PM MST this evening for the following
zones... NMZ523-526-529-531>534-539-540.
Winter Weather Advisory until 6 AM MST Thursday for the following
zones... NMZ511>514.
Winter Weather Advisory until midnight MST tonight for the
following zones... NMZ502-503.
Winter Storm Warning until 6 AM MST Thursday for the following
zones... NMZ510.
&&
Hazardous weather outlook, Feb 6, 3:58 AM MST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
358 AM MST Wed Feb 6 2019
NMZ501>540-071200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
358 AM MST Wed Feb 6 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A storm system will approach the four corners region by the end of
today, then cross the state tonight. A strong surface cold front
will sweep across the state this afternoon into tonight.
Accumulating snow is likely on most western and northern mountains,
with the highest amounts on the San Juan/Tusas mountains, where
another 3 to 6 inches could fall below 7500 feet and 6 to 12 inches
above 7500 feet. Strong to high winds, and potentially damaging
winds are expected Wednesday from the central mountains to the Texas
border. Gusts of 60 to 70 mph will be possible. Much colder air will
pour into western NM this afternoon and race across the rest of the
state this evening into the night.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills early Thursday morning will be well below zero in the
mountains, with single digits to teens elsewhere. Bitter cold
Thursday night with lows below zero in the mountains, and single
digits to teens elsewhere. Wind chills will be even lower.
No hazardous weather is expected at this time from Friday through
next Tuesday. However, weather can change very rapidly. Always use
the latest forecasts, watches and warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.
40
Winter Storm, San Juan Mountains
- When
- February 6, 6:00 AM MST to February 7, 12:00 AM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- Department of Highways
The combination of three to six inches of snow, strong winds, blowing snow, low visibility, and very cold temperatures led to severe travel conditions along U.S. 84 and NM-17 near the Colorado border. U.S. 64 was also closed between Tierra Amarilla and Tres Piedras due to extreme travel conditions.
Winter Storm, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- February 6, 6:00 AM MST to February 7, 2:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Public
Snowfall amounts ranged from 6 to 10 inches in the area from Red River to Taos Ski Valley. High wind gusts up to 68 mph in the higher terrain resulted in near whiteout conditions from snow and blowing snow.
High Wind, South Central Mountains
- When
- February 6, 11:25 AM MST to 12:00 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
Sierra Blanca airport reported a peak wind gust up to 63 mph.
High Wind, Northeast Highlands
- When
- February 6, 11:53 AM MST to 11:55 AM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
A public weather station near Tecolotito reported a peak wind gust up to 58 mph.
High Wind, South Central Highlands
- When
- February 6, 12:00 PM MST to 4:00 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
Several White Sands Missile Range sites reported peak wind gusts between 58 and 60 mph.
High Wind, Quay County
- When
- February 6, 12:02 PM MST to 3:52 PM MST
- Where
- Quay County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
The Tucumcari airport reported sustained winds between 40 and 46 mph for several hours.
High Wind, Lower Rio Grande Valley
- When
- February 6, 12:30 PM MST to 1:00 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
Several White Sands Missile Range sites reported peak wind gusts up to 60 mph.
High Wind, Southwest Chaves County
- When
- February 6, 3:00 PM MST to 4:15 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
The Dunken RAWS reported peak wind gusts up to 60 mph.
High Wind, Quay County
- When
- February 6, 4:52 PM MST to 4:54 PM MST
- Where
- Quay County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
The Tucumcari airport reported a peak wind gust up to 59 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 20191 death · $2.9 million · EF0 · 44 events
- Tornado and Flash Flooding in Ohio, February 6 to 8, 20191 death · $60,000 · EF0 · 51 events
- Flooding in Ohio, February 6 to 10, 20191 death · $47,000 · 10 events
- Ice Storm and Flooding in Missouri, February 6 to 7, 20192 injured · $143,000 · 1.75 in hail · 54 events
- Tornado and Hail in Arkansas, February 6 to 7, 20191 injured · $200,000 · EF1 · 20 events
- Flood in Michigan, February 6 to 27, 2019$400,000 · 1 event
- Flash Flooding and Flooding in Indiana, February 6 to 8, 2019$100,000 · 16 events
- Flash Flooding in Tennessee, February 6, 2019$50,000 · 6 events
- Tornado and Flooding in Kentucky, February 6 to 7, 2019$8,000 · EF1 · 5 events
- Flash Flood in Arizona, February 6, 2019$30,000 · 1 event
- Winter Storm in Minnesota, February 6 to 7, 201923 events
- Ice Storm and Winter Weather in Kansas, February 6 to 7, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795896, 795897, 795910, 795911, 795913, 795915, 795912, 795916, 795914.